Alert archive / Hawaii / Small Craft Advisories in 2020
Small Craft Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this small craft advisory at Mar 9, 2020, 3:16 AM HST. It took effect at Mar 9, 2020, 4:00 AM HST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2020, 3:16 AM HST (13:16 UTC)
- In effect from
- Mar 9, 2020, 4:00 AM HST
- Expired
- Mar 9, 2020, 4:02 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
070 WHHW70 PHFO 091316 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 316 AM HST Mon Mar 9 2020 PHZ119-120-123-124-100230- /O.CAN.PHFO.SC.Y.0011.000000T0000Z-200310T0400Z/ /O.NEW.PHFO.SC.Y.0013.200309T1400Z-200310T0400Z/ Maalaea Bay-Pailolo Channel-Big Island Leeward Waters- Big Island Southeast Waters- 316 AM HST Mon Mar 9 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 15 to 25 kt. * WHERE...Maalaea Bay, Pailolo Channel, Big Island Leeward Waters and Big Island Southeast Waters. * WHEN...Until 6 PM HST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ121-100230- /O.CAN.PHFO.SC.Y.0012.000000T0000Z-200310T0400Z/ /O.NEW.PHFO.SC.Y.0013.200309T1400Z-200310T0400Z/ Alenuihaha Channel- 316 AM HST Mon Mar 9 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 15 to 25 kt. * WHERE...Alenuihaha Channel. * WHEN...Until 6 PM HST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>118-122-091430- /O.CAN.PHFO.SC.Y.0010.000000T0000Z-200309T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 316 AM HST Mon Mar 9 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Trade winds have diminished to below criteria. $$
1 follow-up statement
932 WHHW70 PHFO 100202 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 402 PM HST Mon Mar 9 2020 PHZ119>121-123-124-100315- /O.CAN.PHFO.SC.Y.0013.000000T0000Z-200310T0400Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 402 PM HST Mon Mar 9 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... TRADE WINDS HAVE EASED BELOW SMALL CRAFT CRITERIA. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 8:13 PM HST, 7 hours 3 minutes earlier.
Area forecast discussion, Mar 8, 8:13 PM HST, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 813 PM HST Sun Mar 8 2020 .SYNOPSIS... A high pressure system north of the state will continue to weaken and drift eastward over the next few days with decreasing wind speed trends in the forecast. A cloud band associated with a dissipated frontal boundary will drift in from the north on Monday producing increasing trade wind showers through Monday night. Another cold front approaching the islands from the northwest will produce light wind conditions from Tuesday onward allowing local scale land and sea breezes to develop. The cold front will move into the western islands on Thursday spreading rainfall across the state into next weekend. && .DISCUSSION... Trade wind speeds have fallen below wind advisory thresholds this evening and will continue to trend lower through the overnight hours. We updated the forecast to decrease the overnight wind speeds and cancel the wind advisory. The rest of the forecast remains on track. In the big picture, a high pressure system north of the Hawaiian Islands will slowly weaken and drift eastward over the next few days. Trade winds will trend lower with light winds forecast from Tuesday onward. Local scale land and sea breezes will develop over each island in these light winds lasting through the rest of the week. Shower activity will increase starting on Monday as a cloud band associated with a dissipated cold front moves in from the north spreading showers to all islands by Monday afternoon to evening. An upper level trough may enhance showers along this cloud band especially along windward and mountain areas. Sea breezes will build clouds over island interior sections each day with chances for isolated to scattered shower over each island through Wednesday. Thursday through Saturday...A cold front moves into the western islands by Thursday morning with clouds and showers spreading eastward across the state. This frontal band will stall over the eastern islands on Friday with additional tropical moisture moving up from the south. Precipitable water levels on Saturday will range from 1.75 inches near the Big Island to near 1.00 inch over Oahu and Kauai. Expect wet weather trends to last into next weekend with chances for thunderstorms and heavy rainfall on Saturday. Strong winds aloft will likely develop over the highest peaks on the Big Island, these strong upper level winds will exceed Wind Advisory thresholds and possibly reach High Wind Warning levels for the summits of Mauna Kea and Mauna Loa during this time period. && .AVIATION... Trade winds remain somewhat gusty across portions of the island chain. AIRMET Tango for tempo moderate turbulence below 8000 feet downwind of terrain is still in effect, but should be able to be dropped overnight as wind speeds diminish. While there is plenty of cloud cover across the region this evening, the atmosphere remains too dry and stable to produce much in the way of shower activity. However, increasing moisture on Monday will lead to an uptick in showers, particularly across windward coasts and slopes. && .MARINE... A weakening 1031 mb surface high is located 1000 nm N of Kauai this evening. The high is now forecast to move E at 20 kt. A surface ridge trailing southwestward will now advance toward the main Hawaiian Islands in the next 3 days, where by Tuesday night, the ridge will be about 170 nm N of Kauai. The ridge is being pushed southeastward by a cold front slated to be 450 nm northwest of Kauai Tuesday evening. The ridge then gives way to the front, reaching Kauai around sunrise Thursday. The front continues eastward, reaching Oahu Thursday night, then Maui County about sunrise Friday, and the Big Island later in the day. The trade winds have diminished greatly in the past 12 hours, and will continue through Monday. A Small Craft Advisory (SCA) is currently in effect for all Hawaiian waters till 6 am HST Monday. By 6 am though, a good many of the zones will be reduced to only waters around Maui County and waters south of the Big Island. Then, what is left of the SCA will be canceled by 6 pm HST Monday. We expect light and variable winds area-wide by Wednesday, becoming light northerly ahead of the front Wednesday night. Light to moderate northerly winds fills in behind the front, then shifting to northeast on Friday night. As for the swells, we have a subsiding moderate north swell, and a small west-northwest swell. As of 7 pm HST, the near-shore Hilo buoy is detailing a 8 foot seas, and a 4 foot north swell. Looking ahead, we are expecting a small west-northwest swell arriving late Monday afternoon. A small northeast swell comes in on Tuesday, generated by the surface low off the West Coast. A moderate to large northwest swell follows in Thursday, peaking in the afternoon and evening. It is a short 11 to 12 second period swell. The swell translate to borderline High Surf Advisory (HSA) or the north and west facing shores of most islands. A series of moderate to large swells from the north- northwest and north comes in between Thursday night and Saturday night that may maintain the HSA, if one has been issued. The demise of the trade winds mean the surf along the east facing shores will be subsiding through Monday, where the HSA can be lowered late Monday afternoon. A series of small swells from the south will maintain small surf along the south facing shores during this week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Monday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 PM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Bohlin AVIATION...TS MARINE...Lau
Nearby
Small Craft Advisories in Hawaii, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.